Georgia, 2020Damaging Wind in Georgia, April 17, 2020
April 17, 2020 · NWS FFC · 1 event in 1 county or zone
A storm system brought a few strong thunderstorms to central Georgia during the overnight/early morning hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought a few strong thunderstorms to central Georgia during the overnight/early morning hours of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 17, 12:59 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 17, 12:59 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
159 AM EDT Fri Apr 17 2020
.PREV DISCUSSION... /issued 742 PM EDT Thu Apr 16 2020/
..00Z Aviation Discussion...
PREV DISCUSSION... /Issued 354 PM EDT Thu Apr 16 2020/
SHORT TERM /Tonight through Friday Night/...
Benign ridge dominated period continues thru Friday, then main focus
is on a relatively weak upper wave and attendant cold front Friday
night into Saturday. Models a limited in instability for much of
this feature so have shower mention Friday night with increasing
chance pops. QPF also looks light staying mainly under a quarter
inch across the majority of the CWA.
For temps expect below normal overnight mins in the 40s for most
areas given expected strong radiational cooling with mostly clear
skies and lax in winds. Highs Friday should moderate warmer into the
mid 70s for most locations.
Baker
LONG TERM /Saturday through Thursday/...
While a cold front and some increased instability allows for
mainly a slight chance of thunderstorms across central Georgia for
Saturday afternoon, the bigger concern is on the severe potential
with a decent upper shortwave and associated sfc low progged to
track across the SE CONUS late Sunday into Monday. Thinking the
main period for any strong to severe storms will be Sunday night
and for now looks to focus across central GA. The
shear/instability parameters are suggesting a convective mode of
possible MCS/QLCS with main threats of damaging winds or brief
tornadoes. SPC has included the majority of the CWA in a 15
percent outlook for Day 4 and west central GA in a notable 30
percent outlook, so will definitely be honing in on the potential
threats with subsequent forecasts to fine tune details. QPF
continues to trend higher than previous for this system along with
high PWATs greater than 1.5 inches, so looking like a good 2-2.5
inches across the southern majority and locally upwards of 3
inches in parts of central GA.
Another possibly more potent wave is progged to swing thru the
area on Thursday though still some timing/intensity discrepancies
so have plenty of time to watch this potential system. We are
indeed in that active Spring period.
Temps overall look to be close to climo norms with some slight
differences over the period given aforementioned
disturbances/fronts.
Baker
&&
.AVIATION...
06Z UPDATE...
VFR conditions to continue for most of this TAF period, at least
through this evening. Winds which have been tricky will continue
to be so with light east winds increasing and becoming SW by 18Z.
Lowering cigs expected by the overnight period with MVFR likely
for the ATL are terminals. Some potential for IFR as well but not
enough guidance consensus to include at this time.
//ATL CONFIDENCE...06Z UPDATE...
High on all elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 75 56 77 49 / 0 30 30 20
Atlanta 74 59 73 52 / 0 30 30 30
Blairsville 69 51 66 44 / 0 40 40 20
Cartersville 75 54 71 48 / 0 40 30 30
Columbus 78 60 81 59 / 0 30 30 30
Gainesville 71 56 72 49 / 0 30 30 20
Macon 77 57 80 56 / 0 30 40 30
Rome 75 52 71 48 / 0 40 30 30
Peachtree City 76 55 76 52 / 0 30 30 30
Vidalia 78 62 82 61 / 5 20 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Thiem
LONG TERM....Baker
AVIATION...Deese
Hazardous weather outlook, Apr 16, 9:12 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1012 PM EDT Thu Apr 16 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1012 PM EDT Thu Apr 16 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
There is a chance of thunderstorms Saturday through Monday, with
the highest chances on Sunday. Some of these storms could be
strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Apr 16, 8:57 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 PM EDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM TORNADO 3 N REYNOLDS PLANTATION 33.46N 83.22W
04/13/2020 GREENE GA NWS STORM SURVEY
AN EF1 TORNADO WITH ESTIMATED PEAK WINDS SPEEDS OF 105
MPH TOUCHED DOWN IN SOUTHWESTERN GREENE COUNTY, WEST OF
LAKE OCONEE. THE TORNADO APPROACHED THE LAKE NEAR THE
CREEK CLUB REYNOLDS PLANTATION SUBDIVISION WHERE IT
INTENSIFIED TO ITS MAXIMUM INTENSITY WHERE HUNDREDS OF
TREES WERE SNAPPED OR UPROOTED WITH SEVERAL WELL BUILT
HOMES SUSTAINED ROOF DAMAGE FROM WIND, DEBRIS, AND
FALLEN TREES. THE STORM CROSSED A PORTION OF LAKE OCONEE
AND CONTINUED NORTHEAST PRODUCING EF0 DAMAGE BEFORE
DISSIPATING.
&&
CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS...SOURCE
EVENT NUMBER FFC2000449
THIEMLocal storm report, Apr 16, 9:02 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM TSTM WND DMG 3 W OWLTOWN 34.81N 83.99W
04/13/2020 UNION GA EMERGENCY MNGR
ONE REPORT OF STRUCTURAL DAMAGE, ONE REPORT OF POWER
LINES DOWN, AND ONE REPORT OF A TREE DOWN, ALL OFF OF MT
PLEASANT CHURCH RD W
&&
EVENT NUMBER FFC2000554
KMMLocal storm report, Apr 16, 9:30 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM TSTM WND DMG JONES CREEK 34.84N 84.10W
04/13/2020 UNION GA EMERGENCY MNGR
TREE DOWN AT THE INTERSECTION OF TIMBER BLOSSOM DR AND
EMERINE RD
&&
EVENT NUMBER FFC2000555
KMMLocal storm report, Apr 16, 9:57 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 PM EDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TORNADO 1 ENE COLLIER 33.05N 84.00W
04/13/2020 MONROE GA NWS STORM SURVEY
*** 1 INJ *** A TONADO TOUCHED DOWN JUST EAST OF THE
LAMAR/MONROE COUNTY LINE ALONG POTTS CEMETERY RD. THE
STORM TRACKED NE WHERE IT INTENSIFIED TO EF3 STRENGTH
WITH ESTIMATED 140 MPH WINDS WHERE IT DESTROYED A LARGE
METAL BUILDING AND HOME WAS DETROYED WITH VEHICLES
TOSSED ABOUT NEAR COLLIER ROAD WHERE A PERSON WAS
TRAPPED AND INJURED UNDER DEBRIS. THE TORNADO CONTINUED
NE PRODUCING MOSTLY EF0-EF1 DAMAGE.
&&
EVENT NUMBER FFC2000556
THIEMLocal storm report, Apr 16, 10:15 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 PM EDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TORNADO 3 W WESLEYAN 32.88N 83.76W
04/13/2020 BIBB GA NWS STORM SURVEY
AN EF1 TORNADO WITH PEAK ESTMATED WIND SPEEDS OF 100
MPH BRIEFLY TOUCHED DOWN IN MACON AS A LINE OF STRONG
STORMS MOVED THROUGH THE CITY. THE WORST DAMAGE OCCURED
JUST EAST OF ZEBULON RD AND I-475 WHERE THE FRONT DOOR
AND WINDOWS OF A WALGREENS STORE WERE COMPLETELY BLOWN
IN AND A LARGE HOLE WAS BLOWN THROUGH THE ROOF AND A
DAMAGE ALSO OCCURED AT A NEARLY WALMART AND GAS STATION
CANOPY.
&&
CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS...SOURCE
EVENT NUMBER FFC2000383
THIEMLocal storm report, Apr 16, 10:28 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 PM EDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TORNADO HOLLINGSWORTH 34.44N 83.51W
04/13/2020 BANKS GA NWS STORM SURVEY
A TORNADO TOUCHED DOWN IN EXTREME NORTHEAST HALL COUNTY
AT AROUND 250 AM EDT, THEN MOVED THROUGH PORTIONS OF FAR
SOUTHERN HABERSHAM, FAR NORTHERN BANKS, AND FAR SW
STEPHENS COUNTIES ADN TRACKED JUST SOUTH OF BALDWIN, GA.
THIS STORM PRODUCED EF1 DAMAGE WITH MAXIMUM ESTIMATED
WIND SPEEDS UP TO 100 MPH. DAMAGE ALONG THE ENTIRE PATH
WAS LARGELY LIMITED TO SNAPPED AND UPROOTED TREES,
ALTHOUGH ONE MOBILE HOME RECEIVED MINOR TO MODERATE ROOF
DAMAGE ON HAMBY MOUNTAIN PARK DR IN BALDWIN (BANKS
COUNTY).
&&
CORRECTED EVENT...REMARKS...SOURCE
EVENT NUMBER FFC2000512
THIEMThunderstorm Wind, Sumter
- When
- April 17, 2:35 AM EST to 2:45 AM EST
- Where
- Sumter County, 3.28 mi SW of Parkers
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.939, -84.143
The Sumter County 911 call center reported a tree blown down near the intersection of RW Jones Road and Hooks Mill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, April 17 to 18, 20206 events
- Flooding and Heavy Rain in California, April 17 to 18, 20203 events
- Frost and Freeze in Colorado, April 17, 20202 events
- Winter Weather in Pennsylvania, April 17, 20202 events
- Winter Weather in Connecticut, April 17 to 18, 20202 events
- Winter Weather in Massachusetts, April 17 to 18, 20202 events
- Frost and Freeze in Utah, April 17, 20201 event
- Rip Current in California, April 17, 20201 event
- Tornado in Florida, April 17, 2020EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889191.